Sildenafil is commonly used to treat erectile dysfunction and is generally regarded as safe with limited side effects. However, a recent study in Frontiers in Neurology has highlighted the risk of persistent visual side-effects, such as light sensitivity and color vision impairment, in men who have taken the highest recommended dose of Viagra. While these effects appear to be rare, the research suggests that first-time Viagra users should start with a lower dose before increasing it, if necessary.
Erectile dysfunction can have significant psychological consequences for men who are affected by it, and it can make fulfilling sexual relationships more difficult to achieve. Sildenafil, more commonly known by its tradename Viagra, became available in 1998 as a treatment for erectile dysfunction. It soon became the fastest selling drug in history, demonstrating the phenomenal demand for treatments that enhance sexual performance.
Originally developed as a treatment for high blood pressure, the drug dilates blood vessels and relaxes smooth muscle in the penis, making it easier to achieve and maintain an erection. The effects of the drug normally last 3-5 hours and although side-effects such as headache and blurred vision occasionally occur, they usually disappear relatively quickly.
However, Dr. Cüneyt Karaarslan of the Dünyagöz Adana hospital in Turkey, noticed a pattern in 17 male patients who attended the hospital. In the new study, Karaarslan reports that the patients suffered numerous visual disturbances, including abnormally dilated pupils, blurred vision, light sensitivity, and color vision disturbances, which included intensely blue colored vision with red/green color blindness.
All 17 patients had taken sildenafil for the first time, and all took the highest recommended dose of 100 mg. None of the men had been prescribed the medication. The visual side-effects began once the drug took effect, and were still present when the men arrived at the clinic 24-48 hours later.
The doctors in the clinic conducted various eye tests and monitored the patients over time to see how their symptoms developed. Fortunately, in all 17 patients the symptoms had cleared up by 21 days later, but this was doubtless a difficult experience for the men involved.
"Many men use non-prescription performance enhancing drugs to help with sexual anxiety and erectile dysfunction," said Karaarslan. "For the vast majority of men, any side-effects will be temporary and mild. However, I wanted to highlight that persistent eye and vision problems may be encountered for a small number of users."
So, why were these men susceptible to such long-lived side-effects? It may be possible that a small subsection of the population does not break sildenafil down and eliminate it from the body efficiently, leading to very high concentrations in the blood compared with most users.
These men also took the highest recommended dose of sildenafil on their first time taking the drug. Starting with a lower dose may have meant less severe side-effects. In addition, taking the drug under medical supervision would likely have meant that the men would not have used such a high dose on their first time.
So, if you are struggling with erectile dysfunction, should you be worried about trying Viagra? In short, no. Such persistent side-effects appear to be very rare. However, it is always best practice to consult your physician first, it may be best not to start at the highest dose, and in case you are particularly sensitive, consider first using the drug under medical supervision.
"Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated," said Karaarslan.
Notes to Editors
Please link to the original research article in your reporting: https://www.frontiersin.org/articles/10.3389/fneur.2020.00067/full
Article: Ocular side effects of sildenafil that persist beyond 24 hours - A case series
Corresponding author: Dr. Cüneyt Karaarslan
Corresponding Author's Institution: Adana Hospital, Dünyagöz Hospital, Turkey
Frontiers is an award-winning Open Science platform and leading Open Access scholarly publisher. Our mission is to make research results openly available to the world, thereby accelerating scientific and technological innovation, societal progress and economic growth. We empower scientists with innovative Open Science solutions that radically improve how science is published, evaluated and disseminated to researchers, innovators and the public. Access to research results and data is open, free and customized through Internet Technology, thereby enabling rapid solutions to the critical challenges we face as humanity. For more information, visit http://www.frontiersin.org and follow @Frontiersin on Twitter.
Frontiers in Neurology